Statin drug interactions and related adverse reactions: an update

Stefano Bellosta, Alberto Corsini

Research output: Contribution to journalReview article

20 Citations (Scopus)

Abstract

Introduction: Statins reduce the risk of cardiovascular morbidity and mortality in patients with or at risk for cardiovascular disease and their use is expanding, especially in elderly. Statins are prescribed on a long-term basis and may undergo drug–drug interactions (DDIs) with other drugs. Statins have different safety and tolerability, and this might affect the possibility of DDIs with other cardiovascular drugs, increasing the risk of statin-associated myopathy and hepatotoxicity. Polypharmacy and pharmacogenetic variability are potential causes of statin DDIs. Thus, the safety and adverse effects of statins, particularly in patients receiving multiple medications at risk of DDIs, are a matter of special concern. Areas covered: The purpose of this manuscript is to give an update on the potential statin DDIs and related adverse drug reactions (myopathy and hepatotoxicity), with special considerations on polypharmacy in elderly population, HIV patients, cardiovascular drugs and liver toxicities. The potential DDIs among statins and monoclonal antibodies including the recently approved PCSK9 inhibitors are also extensively discussed in the present review. Expert opinion: A better understanding of the incidence and clinical significance of statin DDIs will help physicians in fine-tuning the lipid-lowering therapeutic interventions thus providing their patients with an evidence-based, safe and cost-effective clinical support.

Original languageEnglish
Pages (from-to)25-37
Number of pages13
JournalExpert Opinion on Drug Safety
Volume17
Issue number1
DOIs
Publication statusPublished - Jan 2 2018
Externally publishedYes

Fingerprint

Hydroxymethylglutaryl-CoA Reductase Inhibitors
Drug Interactions
Cardiovascular Agents
Polypharmacy
Muscular Diseases
Drug-Related Side Effects and Adverse Reactions
Safety
Pharmacogenetics
Expert Testimony
Cardiovascular Diseases
Monoclonal Antibodies
HIV
Morbidity
Physicians
Lipids
Costs and Cost Analysis

Keywords

  • Dabigatran
  • elderly patients
  • HIV patients
  • ivabradine
  • liver toxicity
  • PCSK9 inhibitors antibodies
  • polypharmacy
  • sacubitril
  • ticagrelor
  • tocilizumab

ASJC Scopus subject areas

  • Pharmacology (medical)

Cite this

Statin drug interactions and related adverse reactions : an update. / Bellosta, Stefano; Corsini, Alberto.

In: Expert Opinion on Drug Safety, Vol. 17, No. 1, 02.01.2018, p. 25-37.

Research output: Contribution to journalReview article

@article{ad40c16c401f46ff87367276630f390e,
title = "Statin drug interactions and related adverse reactions: an update",
abstract = "Introduction: Statins reduce the risk of cardiovascular morbidity and mortality in patients with or at risk for cardiovascular disease and their use is expanding, especially in elderly. Statins are prescribed on a long-term basis and may undergo drug–drug interactions (DDIs) with other drugs. Statins have different safety and tolerability, and this might affect the possibility of DDIs with other cardiovascular drugs, increasing the risk of statin-associated myopathy and hepatotoxicity. Polypharmacy and pharmacogenetic variability are potential causes of statin DDIs. Thus, the safety and adverse effects of statins, particularly in patients receiving multiple medications at risk of DDIs, are a matter of special concern. Areas covered: The purpose of this manuscript is to give an update on the potential statin DDIs and related adverse drug reactions (myopathy and hepatotoxicity), with special considerations on polypharmacy in elderly population, HIV patients, cardiovascular drugs and liver toxicities. The potential DDIs among statins and monoclonal antibodies including the recently approved PCSK9 inhibitors are also extensively discussed in the present review. Expert opinion: A better understanding of the incidence and clinical significance of statin DDIs will help physicians in fine-tuning the lipid-lowering therapeutic interventions thus providing their patients with an evidence-based, safe and cost-effective clinical support.",
keywords = "Dabigatran, elderly patients, HIV patients, ivabradine, liver toxicity, PCSK9 inhibitors antibodies, polypharmacy, sacubitril, ticagrelor, tocilizumab",
author = "Stefano Bellosta and Alberto Corsini",
year = "2018",
month = "1",
day = "2",
doi = "10.1080/14740338.2018.1394455",
language = "English",
volume = "17",
pages = "25--37",
journal = "Expert Opinion on Drug Safety",
issn = "1474-0338",
publisher = "Taylor and Francis Ltd.",
number = "1",

}

TY - JOUR

T1 - Statin drug interactions and related adverse reactions

T2 - an update

AU - Bellosta, Stefano

AU - Corsini, Alberto

PY - 2018/1/2

Y1 - 2018/1/2

N2 - Introduction: Statins reduce the risk of cardiovascular morbidity and mortality in patients with or at risk for cardiovascular disease and their use is expanding, especially in elderly. Statins are prescribed on a long-term basis and may undergo drug–drug interactions (DDIs) with other drugs. Statins have different safety and tolerability, and this might affect the possibility of DDIs with other cardiovascular drugs, increasing the risk of statin-associated myopathy and hepatotoxicity. Polypharmacy and pharmacogenetic variability are potential causes of statin DDIs. Thus, the safety and adverse effects of statins, particularly in patients receiving multiple medications at risk of DDIs, are a matter of special concern. Areas covered: The purpose of this manuscript is to give an update on the potential statin DDIs and related adverse drug reactions (myopathy and hepatotoxicity), with special considerations on polypharmacy in elderly population, HIV patients, cardiovascular drugs and liver toxicities. The potential DDIs among statins and monoclonal antibodies including the recently approved PCSK9 inhibitors are also extensively discussed in the present review. Expert opinion: A better understanding of the incidence and clinical significance of statin DDIs will help physicians in fine-tuning the lipid-lowering therapeutic interventions thus providing their patients with an evidence-based, safe and cost-effective clinical support.

AB - Introduction: Statins reduce the risk of cardiovascular morbidity and mortality in patients with or at risk for cardiovascular disease and their use is expanding, especially in elderly. Statins are prescribed on a long-term basis and may undergo drug–drug interactions (DDIs) with other drugs. Statins have different safety and tolerability, and this might affect the possibility of DDIs with other cardiovascular drugs, increasing the risk of statin-associated myopathy and hepatotoxicity. Polypharmacy and pharmacogenetic variability are potential causes of statin DDIs. Thus, the safety and adverse effects of statins, particularly in patients receiving multiple medications at risk of DDIs, are a matter of special concern. Areas covered: The purpose of this manuscript is to give an update on the potential statin DDIs and related adverse drug reactions (myopathy and hepatotoxicity), with special considerations on polypharmacy in elderly population, HIV patients, cardiovascular drugs and liver toxicities. The potential DDIs among statins and monoclonal antibodies including the recently approved PCSK9 inhibitors are also extensively discussed in the present review. Expert opinion: A better understanding of the incidence and clinical significance of statin DDIs will help physicians in fine-tuning the lipid-lowering therapeutic interventions thus providing their patients with an evidence-based, safe and cost-effective clinical support.

KW - Dabigatran

KW - elderly patients

KW - HIV patients

KW - ivabradine

KW - liver toxicity

KW - PCSK9 inhibitors antibodies

KW - polypharmacy

KW - sacubitril

KW - ticagrelor

KW - tocilizumab

UR - http://www.scopus.com/inward/record.url?scp=85037736020&partnerID=8YFLogxK

UR - http://www.scopus.com/inward/citedby.url?scp=85037736020&partnerID=8YFLogxK

U2 - 10.1080/14740338.2018.1394455

DO - 10.1080/14740338.2018.1394455

M3 - Review article

C2 - 29058944

AN - SCOPUS:85037736020

VL - 17

SP - 25

EP - 37

JO - Expert Opinion on Drug Safety

JF - Expert Opinion on Drug Safety

SN - 1474-0338

IS - 1

ER -